Winter Weather, Breathitt
- When
- January 7, 4:30 AM EST to 9:00 AM EST
- Where
- Breathitt forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.522, -83.324 (the zone’s center; the record gives no point)
A band of precipitation developed across the Tennessee Valley late on January 6th and moved into southeast Kentucky overnight into the 7th. A mix of rain and snow occurred, with locations in central portions of far eastern Kentucky seeing the greatest snowfall totals and associated travel impacts.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
A band of precipitation developed across the Tennessee Valley late on January 6th and moved into southeast Kentucky overnight into the 7th. A mix of rain and snow occurred, with locations in central portions of far eastern Kentucky seeing the greatest snowfall totals and associated travel impacts. Several schools were closed as roads briefly became slick during the peak of the morning commute. Bays Branch Road, off of U.S. Highway 23 leading to Highlands Regional Medical Center, in Prestonsburg was closed for a couple of hours due to an accident. A man passed away as a result of an almost head-on collision with a sheriff's deputy, while the deputy sustained only minor injuries.
A sampling of snowfall totals follows below:
- Inez (Martin County): 3.0 inches|- Hatfield (Pike County): 2.8 inches|- Hode (Martin County): 2.5 inches|- Drift (Floyd County): 2.5 inches|- Denver (Johnson County): 2.0 inches|- 3 WSW Prestonsburg (Floyd County): 1.5 inches|- Dotson (Floyd County): 1.2 inches|- NWS Office in Jackson (Breathitt County): 1.2 inches|- Paintsville (Johnson County): 1.0 inch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jan 7, 3:10 AM EST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Jackson KY 310 AM EST Tue Jan 7 2020 .SHORT TERM...(Today through Wednesday) Issued at 310 AM EST TUE JAN 7 2020 Things are finally starting to line up as we begin the onset of this precip event. The surface low is currently located across central TN and moving NEward. Much of the south half of the JKL CWA remains well above freezing as of 7Z, with the deepest valleys in the NE starting to moderate a bit warmer as cloud cover continues to move overhead. Based on the latest temp trends, expect conditions to continue warming in the NE until precip sets in, while the SW CWA will slowly begin to cool off as we begin to wetbulb. Almost all guidance is actually in very good agreement about temps throughout the overnight, keeping much of the southern CWA above freezing, and steadying out around freezing elsewhere, including the NE. Based on KSME's latest dew point temp, even if they did wetbulb, they should see their lowest temps right around freezing, and this would be late in the event as it was exiting, with ground too warm to support any accumulations. In addition the latest trends in QPF from WPC and the CAMS continue to cut down a bit on total QPF between now and 18Z, with generally around or under a quarter of an inch between 6 and 12Z, and under 0.2 in the eastern CWA between 12 and 18Z. All this put together is resulted in continued lessoning of snowfall totals across the CWA. This latest forecast package is giving generally 1 to 2 inches across the north-central CWA to the NE CWA, where temperatures may drop to around freezing or are currently at freezing. The remainder of the CWA, including the southern third and far northern couple of counties, should remain liquid precip and therefore have no snow accumulations. Our current advisory covers a large chunk of the central CWA, some of which now has no snow forecast. May end up canceling at least the southern tier of the advisory and replacing with an SPS, given the lack of snowfall here. Will talk with neighboring offices and make a decision in the next hour, before the school conference call. Precip is still on point to exit east by 18Z today as this low pressure system continues it's fast track to the NE and away from the state. High pressure will then move in overhead, with mostly clear skies and temperatures warming back into mid 40s for most locations. Any snowfall that does occur during the morning will then melt throughout the day. Mostly clear conditions are also on tap overnight. The only caveat will be in the far NE, where a upper level system to our north may advect enough moisture into the region to result in some upper level clouds passing through during portions of the overnight. With some fairly strong pressure gradients also moving across the region today and tonight, winds may remain fairly mixed during the overnight, with gusts up to 15 kts. Temps will likely fall to freezing or just below, with lowest temps in the deeper valleys. Weak upper level ridging will coincide with surface high pressure across the state for Wednesday, with a pleasant day on tap. Sunny skies and highs in the 40s. Breezy conditions will start off the day, but pressure gradients should begin to lax by the afternoon, and winds will begin a diminishing trend for the remainder of the day. .LONG TERM...(Wednesday through Monday) Issued at 345 PM EST MON JAN 6 2020 High pressure will usher in drier air for midweek, complete with a warming trend into Thursday as upper ridging builds overhead. Look for temperatures to warm into the mid 50s Thursday afternoon. Troughing, from the Canadian Prairies to Baja, will then carve out across the Intermountain West Thursday into Friday, leading to a wet end of the week and start to the weekend for eastern Kentucky. A northern stream system moving into the Great Lakes will mostly bring precipitation northwest of the Bluegrass region, prior to rain making headway farther east later Friday into Saturday as the southern stream of the developing trough digs across the southern Plains and edges eastward. Cyclogenesis downstream of the southern Rockies will track a low pressure system up into the Ohio Valley for the weekend. Despite deep southwesterly flow advecting in warm/moist air, the progressive nature of the bulk of the precipitation ahead of a cold front should spell some relief from more widespread flooding issues. The brunt of any high water/flooding issues would likely be in the Bluegrass region where amounts look to be highest. Introduced thunder chances into the forecast for Saturday afternoon/evening as temperatures warm to near 70 with dewpoints into the mid 50s or potentially higher. Additionally, wind gusts of 30-40 mph may materialize as the surface low moves through. A brief period of subsidence currently looks to lead to a dry second half of the weekend, prior to southwest flow reloading into next week as cyclonic flow takes shape to our west. Will have to monitor this moving forward for potential flooding concerns, especially for those that see higher end rainfall amounts through this Saturday. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) ISSUED AT 1254 AM EST TUE JAN 7 2020 Cloud cover is on the increase across eastern Kentucky as a low pressure system approaches from the SW. This will bring precip and deteriorating conditions to the TAF sites through the overnight and into the morning hours Tuesday. While the southern most TAF sites should see mainly rain, the remainder of the TAF sites could see a mix of rain and snow, or a complete change over to snow by late tonight/early Tuesday. MVFR to IFR CIGS and VIS will be possible at the TAF sites as precip moves through, though KSJS may see the most impact by daybreak, with a better chance for snow and CIGS forecast to drop to airport minimums and continue through mid-morning. While the TAF sites reflect the forecasted predominate conditions based on latest guidance, the reality is that VIS and CIGS will likely fluctuate between categories throughout the overnight and morning hours. In good news, this low pressure will move through quickly, and TAF sites should clear out again by early afternoon as high pressure moves back in overhead. Winds will be light and variable through the TAF period. && .JKL WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until noon EST today for KYZ058-059-068- 069-079-080-088-106>120. && SHORT TERM...JMW LONG TERM...GUSEMAN AVIATION...JMW
Hazardous Weather Outlook National Weather Service Jackson KY 1036 PM EST Mon Jan 6 2020 KYZ058-059-068-069-079-080-088-106>120-080645- Estill-Powell-Rockcastle-Jackson-Pulaski-Laurel-Harlan-Morgan- Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry- Clay-Leslie-Letcher-Martin-Pike- Including the cities of Irvine, Ravenna, Clay City, Stanton, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Cumberland, Harlan, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 1036 PM EST Mon Jan 6 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM TO NOON EST TUESDAY... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Rain will develop overnight, then mix with and change to snow by dawn. Some light snow accumulations are expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A wintry mix of rain and snow will continue Tuesday morning with some light snow accumulations expected. A prolonged period of wet weather beginning late Thursday night and Friday will last into the weekend. The expected weather pattern will likely bring heavy rainfall over a broad area in the eastern part of the nation. There is still uncertain exactly where the heaviest rain will occur, and there is a threat that our area could receive enough rain to result in flooding at the end of the week. .SPOTTER INFORMATION STATEMENT... Spotters are requested to call in any snow amount reports late tonight into Tuesday morning. KYZ044-050>052-060-104-080645- Fleming-Montgomery-Bath-Rowan-Menifee-Elliott- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Frenchburg, and Sandy Hook 1036 PM EST Mon Jan 6 2020 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Rain will mix with and possibly change to snow late tonight. A light coating of snow may occur. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A wintry mix of rain and snow will be seen early Tuesday morning. A light coating of snow may occur. A prolonged period of wet weather beginning late Thursday night and Friday will last into the weekend. The expected weather pattern will likely bring heavy rainfall over a broad area in the eastern part of the nation. There is still uncertain exactly where the heaviest rain will occur, and there is a threat that our area could receive enough rain to result in flooding at the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. KYZ083>087-080645- Wayne-McCreary-Whitley-Knox-Bell- Including the cities of Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, and Pineville 1036 PM EST Mon Jan 6 2020 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A prolonged period of wet weather beginning late Thursday night and Friday will last into the weekend. The expected weather pattern will likely bring heavy rainfall over a broad area in the eastern part of the nation. There is still uncertain exactly where the heaviest rain will occur, and there is a threat that our area could receive enough rain to result in flooding at the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. GREIF/KAS
Special Weather Statement National Weather Service Jackson KY 348 AM EST Tue Jan 7 2020 KYZ050>052-060-104-071400- Montgomery-Bath-Rowan-Menifee-Elliott- Including the cities of Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Frenchburg, and Sandy Hook 348 AM EST Tue Jan 7 2020 ...Light Snow Accumulations Possible Around Dawn... Rain is spreading across eastern Kentucky and may reach areas around the I-64 corridor by dawn. As rain spreads north, temperatures may be cold enough to allow rain to mix with and change over to a brief period of snow. This could produce a thin coating of snow around dawn. Accumulations should generally amount to under an inch, and will be more limited to grassy and elevated surfaces. However, isolated slick spots could develop on area roadways, which may cause some travel concerns during the morning commute. The threat of any snow will end by 9 am. KYZ079-080-116-117-071400- Pulaski-Laurel-Clay-Leslie- Including the cities of Burnside, Somerset, London, Manchester, and Hyden 348 AM EST Tue Jan 7 2020 ...Light Snow Accumulations Possible Around Dawn... Precipitation has overspread much of southeast Kentucky overnight, and will continue through early this morning. As temperatures continue to cool slightly through dawn, it is possible that rain could briefly mix with some snow. Snow accumulations should amount to a half an inch or less, and may be more limited to grassy and elevated surfaces. There is also the potential for a few slick spots to develop on area roadways, so use caution during the morning commute. The threat of any snow will end by 9 am. JMW
The national radar mosaic for the moment the first event began.
5 winter weather. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Weather, Floyd | 2020-01-07 | Male | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, January 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 863925, 863926, 863929, 863927, 863928.